Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

August 20, 2020Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2020, 2:33 PM MST for Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2020, 2:33 PM MST (21:33 UTC)
Expired
Aug 20, 2020, 3:00 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS55 KFGZ 202133
SVRFGZ
AZC007-202200-
/O.NEW.KFGZ.SV.W.0021.200820T2133Z-200820T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
233 PM MST Thu Aug 20 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 300 PM MST.

* At 233 PM MST, a severe thunderstorm was located 14 miles southeast
  of Young, or 23 miles northeast of Roosevelt, moving southwest at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100
TIME...MOT...LOC 2133Z 033DEG 9KT 3392 11084 

HAIL...1.00IN
WIND...60MPH
 
$$

McCollum
2 follow-up statements
386 
WWUS55 KFGZ 202149
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
249 PM MST Thu Aug 20 2020

AZC007-202200-
/O.CON.KFGZ.SV.W.0021.000000T0000Z-200820T2200Z/
Gila-
249 PM MST Thu Aug 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR GILA COUNTY...

At 247 PM MST, a severe thunderstorm was located 15 miles south of
Young, or 21 miles northeast of Roosevelt, moving southwest at 10
mph.

HAZARD...60 mph wind gusts and nickle size hail is still possible.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Gila
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100
TIME...MOT...LOC 2147Z 033DEG 9KT 3389 11086 

HAIL...1.00IN
WIND...60MPH
 
$$

McCollum
590 
WWUS55 KFGZ 202159
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
259 PM MST Thu Aug 20 2020

AZC007-202208-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-200820T2200Z/
Gila-
259 PM MST Thu Aug 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 300
PM MST...
    
The severe thunderstorm south of Young which prompted the warning 
has weakened. Therefore, the warning will be allowed to expire.

LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100
TIME...MOT...LOC 2158Z 033DEG 9KT 3387 11088 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:20 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 9:20 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
920 AM MST Thu Aug 20 2020

.SYNOPSIS...The Excessive Heat Warnings remain in effect for the
lower elevations of northern Arizona through this evening. High
temperatures should start a decreasing trend Friday. Scattered
afternoon and evening thunderstorms with gusty outflow winds are
expected along the Mogollon Rim with isolated storms elsewhere
through the weekend.

&&

.UPDATE...We made minor forecast updates for some cloud cover and
a few light showers showing up in Yavapai County this morning.
All other forecast trends for the day remain on track.

&&

.PREV DISCUSSION /347 AM MST/... Models continue to show the
anomalously warm high pressure system center to hover across
northern Arizona through at least Saturday. Northern Arizona to
get one more day of very hot temperatures today and the Excessive
Heat Warnings remain in effect for the lower elevations of the
Grand Canyon and Page areas as well as portions of Yavapai and
Gila county. High temperatures should start to slowly decrease
from Friday through Wednesday.

We have increased thunderstorm chances a few points today along
the Mogollon Rim as we recycle the available moisture overhead.
High res model guidance indicates storms forming after 12 noon.
Storm steering flow is very light and storms today probably not
traveling as far as the last few days. Forecast sounding continue
to show inverted V profiles that may allow a few storms to produce
outflow wind gusts to 50 mph. Fridays storm chances are less than
today but still favor the Mogollon Rim.

For the weekend, it does appear that the high pressure center will
shift towards the Four corners by Sunday, with a switch of mid
level winds to the east southeast. Also seen is a low level
moisture increase from south to north up the lower Colorado river,
reaching Yavapai County early Saturday, and as far north as the
Utah Border Saturday afternoon. Saturday could be an active
thunderstorm day for areas south of a line from Supai to St Johns.

The forecast from Sunday through Wednesday features a gradual
increase in storm activity during the afternoons and evenings.
High temperature should continue to fall, but remain above normal
for the dates.

&&

.AVIATION...For the 18Z package...Expect mostly VFR conditions
through the 24 hr period. Surface winds will generally light at
less than 10 kts, becoming west to northwest 10-20 kts gusting
15-25 kts from 18Z through sunset. Scattered thunderstorms along
and southwest of a KGCN-KJTC line developing after 18Z and moving
slowly west to southwest, diminishing in coverage by 03Z. Isolated
afternoon thunderstorms possible north of this line. Brief MVFR
and winds in excess of 40 kts possible in stronger storms.
Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...Hot conditions continue today and Friday with
breezy west to northwest afternoon winds. Scattered afternoon and
evening thunderstorms each day with most activity extending from the
Coconino plateau along the Mogollon Rim to the White Mountains,
moving west to southwest into the evening.

Saturday through Monday...A slight increase in thunderstorm chances
through the weekend favoring the higher terrain along and south of
the Mogollon Rim. Daytime temperatures will remain above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until
8 PM MST this evening FOR AZZ005-006-018-037-038.

&&

PUBLIC...MCT/DL
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 20, 1:14 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Thu Aug 20 2020

AZZ016-018-202100-
Northern Gila County-Eastern Mogollon Rim-
114 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
200 PM MST...

At 113 PM MST, Doppler radar was tracking a strong thunderstorm over
Christopher Creek, or 8 miles west of Forest Lakes, moving southwest
at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hunter Creek, Christopher Creek, Forest Road 9350 Campground, Forest
Road 169 Campground, Rim Campground, Spillway Campground, Christopher
Creek Campground, Woods Canyon Lake Campground, Sharp Creek
Campground, Forest Road 195 Campground, Mogollon Campground and Crook
Campground.

LAT...LON 3422 11095 3430 11107 3439 11096 3433 11087
TIME...MOT...LOC 2013Z 046DEG 6KT 3433 11096

McCollum
Special weather statement, Aug 20, 1:51 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST Thu Aug 20 2020

AZZ016-202115-
Eastern Mogollon Rim-
151 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM
MST...

At 150 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Christopher Creek, or 13 miles northwest of Forest
Lakes, moving southwest at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Coconino County.

LAT...LON 3448 11101 3444 11095 3437 11101 3443 11109
TIME...MOT...LOC 2050Z 035DEG 5KT 3443 11102

McCollum
Special weather statement, Aug 20, 2:13 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
213 PM MST Thu Aug 20 2020

AZZ016-202145-
Eastern Mogollon Rim-
213 PM MST Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM
MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm near
Starlight Pines, moving southwest at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Starlight Pines.

LAT...LON 3464 11111 3455 11101 3446 11108 3458 11121
TIME...MOT...LOC 2111Z 036DEG 5KT 3457 11111

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 20, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 20, 1:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 20, 2:13 PM MSTSpecial Weather StatementFGZ32 min
Aug 20, 3:07 PM MSTSpecial Weather StatementFGZ23 min
Aug 20, 3:15 PM MSTSevere Thunderstorm WarningFGZApache, Gila, Navajo30 min
Aug 20, 3:21 PM MSTSevere Thunderstorm WarningFGZGila24 min
Aug 20, 4:16 PM MSTSpecial Weather StatementFGZ29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.